Xylazine is a potent central nervous system depressant medication that is primarily used as a sedative for horses and other large animals. Although it is not intended for human use, xylazine has become increasingly popular as a recreational drug in recent years. Particularly, in the past couple of months, xylazine has been appearing in an increasing number of toxicology results.
Sometimes sold as “tranq” or “tranq dope”, xylazine poses brand new threats to drug users and their loved ones. Families should be aware of the dangers associated with xylazine and how to protect themselves and their loved ones from this dangerous substance.
How Can Xylazine Get You High?
Xylazine is a veterinary medication used to sedate large animals like horses and cattle for surgery. It belongs to a class of drugs called alpha-2 adrenergic agonists, which work by affecting the central nervous system to produce sedative effects or, when taken in large doses, invoke feelings of relaxation and euphoria.
Recently, illegal drug manufacturers have been using xylazine as an additive to other substances like fentanyl or fake opioid pills. Xylazine is not usually abused on its own, but when it is mixed with other drugs like heroin or fentanyl, it can enhance their effects and make them cheaper to manufacture.
What is Xylazine so Dangerous?
Xylazine is often mixed with fentanyl, a powerful synthetic opioid that is responsible for a growing number of overdose deaths in recent years. By mixing xylazine with other drugs such as fentanyl, the combination can increase the potency of the drugs and produce a more intense high.
Xylazine is especially dangerous because it is not an opioid, so traditional overdose antidotes like naloxone (Narcan) will not work. Some healthcare and public health advisors have reported that even when xylazine is mixed with opioids like fentanyl, the xylazine may render Narcan completely useless. Xylazine is not typically used in humans, so there is currently a limited amount of information about this drug.
Xylazine can cause a range of dangerous side effects, including respiratory depression, decreased heart rate, low blood pressure, seizures, and coma. In high doses, it can even be fatal.
Additionally, when xylazine is combined with another substance like an opioid or a benzodiazepine, the risk of overdose and death rises substantially. When this happens, xylazine increases the potency of the substances it’s combined with and leads to an increased risk of overdose. Combining xylazine with alcohol or other sedatives can be particularly hazardous due to the possibility of respiratory depression, a life-threatening situation in which respiration decreases or ceases altogether.
Lastly, xylazine and the substances that xylazine is mixed with can lead to addiction. Although there is limited information available on the addictive potential of xylazine in humans, studies in animals have suggested that repeated exposure to xylazine can lead to tolerance and dependence.
It is important to note that the misuse of any medication, including xylazine, can lead to serious health consequences.
How Can You Protect Yourself from Xylazine?
The best way to protect yourself from xylazine is to avoid using it altogether. If you suspect that someone you know is using xylazine or other drugs, talk to them about the dangers and encourage them to seek professional help. If you are struggling with addiction, reach out to a healthcare professional or substance abuse treatment center for assistance.
What are Some Signs that Someone is Using Xylazine?
Some signs that someone may be using xylazine include drowsiness, confusion, slowed breathing, decreased heart rate, and decreased blood pressure. They may also have track marks or other signs of injection drug use.
What to Do if You Suspect Someone is Using Xylazine?
If you suspect that someone is using xylazine or other drugs, it is important to talk to them about your concerns and encourage them to seek professional help. You can also reach out to a healthcare professional or substance abuse treatment center for guidance and support.
Where Can I Get Help if I am Addicted to Xylazine?
If you are struggling with addiction to xylazine or other drugs, contact New Life House to learn about sober living. The mental health professionals and program directors at New Life House are experienced in substance abuse treatment and can provide comprehensive care tailored to individuals struggling with Xylazine addiction, including one-on-one therapy sessions, group counseling opportunities focusing on relapse prevention techniques, coping strategies, life skills training, cognitive behavioral therapy (CBT), and more.
Last Updated on May 24, 2023